Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can atrial fibrillation and congestive heart failure be treated simultaneously?

my dad is 80 yrs old.and has a persistent atrial fribllation.(130 beats per min).he suffered massive heart failure resulting in pedal edema.his EF is 20 percent now.My querry is how can both these diseases viz.A.fib and conjestive heart failure treated simultaneously? would it be worthwhile to go in for a electro cardioversion or would implanting an Defribllator help?
Wed, 13 Feb 2019
Report Abuse
Question is related to
Diseases and Conditions
Medical Procedures
General & Family Physician 's  Response
Hello,

An EF 20% tells about a very very damaged heart. Cardioversion can be considered medically or electricaly with the procedure risks, and if the sinus rrhythm restored it would be possitive for the heart failure too.

If not, the doctors would give medications to control heart rate and anticoagulant therapy for atrial fibrillation.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Anila Skenderi, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My mum has congestive heart failure , atrial fibrillation , left ventricle failure and she takes DIgoxin , bisoprolol and diuretics . She got admitted to the hospital with a chest infection and slow heart rate around 40. The hospital stopped digoxin and bisoprolol for 2 days and the heart rate now is 70 to 90. She is discharged today from hospital and they are completely stopping above medications indefinitely and I am very worried because she has been in and out of hospital before with a heart rate of 200 in the past. Is it advisable to stop medication? These2 medication controls the heart rate and the blood pressure and stopping these will cause AF. can a chest infection cause a slow heart rate temporarily ? When we checked the heart rate 2 weeks ago it was around 70 which was the case always except now (chest infection) could you please tell me your expert opinion.

doctor1 MD

My mother, whom had been very active and healthy her entire life, discovered about a year ago that she was suffering from Afib and congestive heart failure. She began taking Renexa and Coumadin, and almost Immediately had difficulty walking and fell a lot. She now walks with a walker and still has difficulty because her legs are palsied and weak, the doctors diagnosed it as spinal stenosis. I dont agree with this diagnosis because she was diagnosed with spinal stenosis several yeRss ago and didn t have any problems walking. Once in awhile her hip hurt and she would lie on a heating pad for relief. The failure to walk and the palsy occurred simultaneously with being medicated.

doctor1 MD

Hello. I am writing about my Mother. She is 76 and was diagnosed with Afib because of congestive heart failure or did the CHF cause the Afib? We can t get a clear answer. She had controlled high BP and was on statins for one small TIA in the past. Does she really need to be on Cordarone, Pradaxa, Lasix, Lopressor, plavix and Lipitor for the rest of her life?

Recent questions on  Cardiac arrhythmia

doctor1 MD

Hi, my name is jean pierre im 27 yrs old and its been one week im having palpitation. its started out on a big night out with friends and all of a sudden i started to feel really bad i though it was alcohol but my heart keep beating fast and fast, i though i was going to pass out ;( been to the hospital directly and had a ecg done, blood pressure test too and a diabetic test all came out good. the doctor asked me if i was stressed. he gave me calm pills and told me i could go home... next day i woke up fine but hours later its started again. the beat was so hard that u could literally see my heart beat while looking at my shirt. been to the hospital again had another ecg done and a hb blood test all came out good again my hb test was 15 (normal range is 12-18). again told me its was stress... ive seen a cardiologist who did another ecg and and echography and then again the result was good. its been like one month now im living with palpitations everyday... its ruining my life ;( even at work too its affect me. now im taking 40mg of inderall everyday. the heartbeat is more and more strong. next step is the holter monitor for 24hrs. why all of a sudden i started to get all these palpitations?? i never had them before. i do loads of sports too... they say(the docs) im stressed and could be panic attacks... ive nether suffered from panic attacks before... plz help... sorry for my english cause where i live, we speak french here.

doctor1 MD

Hi, i hope you can help me , i m a 52 year old male and have a history of high blood pressure , it has effected my heart causing a problem called left ventrical hypertrophy i ve been on cozzar for the past 4 years and beteblockers for 10 ...the last echo i had showed that the lvh had reversed so my cardioligist told me to stop taking the cozzar as my blood pressure was slightly low...ive been feeling unwell recently with really bad episodes of chest pain and palpitation and heart flutter but the monitor i had on only showed minor missed beats ..when i was feeling the episodes of palpitations i pressed the button but when the results were looked at ..the opinion was that they were only picking up artifact , could it be that the interpretation was wrong? as i know i was having really bad episodes at the time of pressing the monitor..i ve asked him to do a physiology test as i know it would eliminate me having to wear the monitor again and also if there was something wrong they could fix it possibly with ablation but he doesn t want to do the physiology test as he doesn t think he will gain anything by doing it ...can you tell me can i insist on getting the electrophysiology test done and do you think i should maybe go back on the cozzar any help you can give me will be much appreciated ...many thanks

doctor1 MD

I am a 56 year, old post menopausal female who was diagnosed 18 months ago with idiopathic RVOT. My angiogram, MRI, ultrasound and other tests showed that there are no structural problems with my heart. I am very fit, eat a healthy diet, drink moderately and do not smoke. My arrhythmia is brought on by exercise and sometimes in recovery. My heart rate can shoot up to 235 but usually comes down again within 30 seconds if I cease all activity. I wear a heart rate monitor whilst exercising to keep an eye on it. When my heart rate increases I can feel a flutter in my chest and I feel, light-headed and a little detached. I had an attempted ablation around 9 months ago but it was unsuccessful as the arrhythmia did not occur during the procedure.



Recently the arrhythmia has happened more frequently. Today it happened when I was doing minimal exercise (gentle walking). Previously I would have had to be doing fairly strenuous exercise before it occurred. This is causing me difficulties as I exercise daily and I do not want to give this up.



This week I attended “Accident and Emergency” as I was feeling very light-headed at rest. My ECG was normal but I have been diagnosed with anaemia due to slight iron deficiency. I was surprised by this as I have a varied and healthy diet. There was also no blood in my stool and I do not know how I could be losing any blood. I am now taking iron tablets.



1.     What are other causes of anaemia?

2.     I understand that anaemia can cause an arrhythmia, could this in any way be linked to the RVOT?

3.     If I am now taking iron supplements can you give any estimate of how long before the anaemia is controlled?

4.     What factors might contribute to the arrhythmia happening more frequently?

5.     What are the risks/prognosis for RVOT?

6.     Is there anything I can do to minimise these risks?















doctor1 MD

I m a 35 year old male. 310 lbs. And 6 1 . I have diabetes and it is not totally under control. I have a high pulse, usually runs around 100, but my blood pressure and cholesterol are both perfect every time they re checked. I will go through boughts of chest discomfort and what I guess are palpitations. My heart beats fast and I am very aware of it in my chest, neck and left arm. There is slight pain on or around where my heart is. No slightness of breath. This can sometimes go on for days. Been checked by cardiologist and found nothing wrong, but the speed of the pulse and awareness of rapid and intense heart beats is very troubling. Any idea what s going on with me?

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have shortness of breath . I wake up at night and feel like i'm not getting enough oxygen . I weigh 260...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...

doctor1 MD

My husband is 80 years old and has been diagnosed with congenial heart dease. His heart is only pumping half the speed of a normal heart beat. And now his lungs are filling with fluid. He also has Alzheimer's.